For some decades, an association has been recognized between maternal epilepsy and an increased risk of fetal malformation. Although inadequately controlled epilepsy is associated with dangers to mother and fetus, anti-epileptic drugs (AEDs) might cause adverse consequences in the fetus (1).
The Australian Adverse Reactions Advisory Committee (ADRAC) receives occasional reports of fetal malformations (FMs) associated with the use of AEDs in pregnancy. However, for many of these reported malformations, there are few published prospective data in human pregnancy indicating whether the AEDs involved increase risk. To address this lack, prospective pregnancy registers have been established in Australia, Europe, North America, and the United Kingdom.
Analysis of the 40-month data from the ongoing Australian Pregnancy Register for Women on Antiepileptic Medication has yielded important and clinically relevant information (2). Out of 403 pregnancy outcomes for women taking AEDs, 87.8% resulted in a healthy live birth, and 6.5% had an FM. (The remainder had spontaneous abortions or premature death in utero.) The FM rate was significantly greater in pregnancies exposed to valproate in the first trimester (16.0%) compared with those exposed to all other AEDs (2.4%). Furthermore, the mean daily dose of valproate was significantly higher in those with FMs than in those without FMs.
A recently published, prospective Finnish study of 970 pregnancy outcomes in women with epilepsy also found an association between the use of valproate in pregnancy and FM; control group: pregnancies in women with epilepsy not using AEDs in the first trimester) (3). Increased risks were also seen with carbamazepine and oxcarbazepine, and with low serum folate concentration in early pregnancy.
Prescribers should review the medication of women on AEDs in pre-pregnancy planning. Treatment should aim to maximize seizure control while minimizing the risk of FM. Folic acid supplementation prior to conception and during the first trimester is desirable in all pregnancies, especially in those women taking AEDs.
Extracted from Australian Adverse Drug Reactions Bulletin, Volume 22, Number 5, October 2003.
1. ADEC. Anticonvulsants/antiepileptics. In: Prescribing Medicines in Pregnancy. 4th Ed. 1999, 17 - 19.
2. Vajda, F., O'Brien, T., Hitchcock, G. J. et al. Critical Relationship between sodium valproate dose and human teratogenicity. Abstract presented at the meeting of the Australian Association of Neurologists, May 2003.
3. Kaaja, E., Kaaja, R., Hiilesmaa, V. Major malformations in offspring of women with epilepsy. Neurology, 50: 575 - 579 (2003).
Spontaneous monitoring systems are useful in detecting signals of relatively rare, serious and unexpected adverse drug reactions. A signal is defined as "reported information on a possible causal relationship between an adverse event and a drug, the relationship being unknown or incompletely documented previously. Usually, more than a single report is required to generate a signal, depending upon the seriousness of the event and the quality of the information". All signals must be validated before any regulatory decision can be made.